Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 374, NWS Birmingham, AL

July 12, 2008Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2008, 1:58 PM CDT for Bullock County, Macon County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2008, 1:58 PM CDT (18:58 UTC)
Expired
Jul 12, 2008, 2:30 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bullock County, AL, Macon County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 12, 1:53 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CDT SAT JUL 12 2008

.UPDATED...FOR TODAY.

&&

.DISCUSSION...

MAKING ANOTHER UPDATE THIS AFTERNOON TO TODAYS FORECAST...TO RAISE
POPS TO LIKELY ACROSS THE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO GENERATE ALONG A CONVERGENCE ZONE GENERALLY ALONG I 65
THIS AFTERNOON. THE BULK OF THE SHOWERS AND THUNDERSTORMS WILL BE
SOUTH OF I 20 FOR THE REST OF THE AFTERNOON. ONGOING SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS THIS AFTERNOON WILL BE STRONG
ALONG WITH ISOLATED SEVERE THUNDERSTORMS. UPDATES HAVE BEEN SENT.

16

&&

.AVIATION...18Z TAF DISCUSSION.

ONGOING CONVECTION ACROSS CENTRAL ALABAMA THIS AFTERNOON. CENTRAL
ALABAMA ACTUALLY IN A CONVERGENCE ZONE IN BETWEEN AN AREA OF LOW
PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. THIS CAN REALLY
BE SEEN WELL FROM VISIBLE THIS AFTERNOON. THIS PUTS THE MOST LIKELY
ZONE OF MOISTURE RIGHT ALONG I 65. MOST TAF LOCATIONS WILL SEE
THUNDERSTORMS THIS AFTERNOON...SO WITH PREDOMINATE VCTS AND TEMPO 18
TO 21 Z FOR TSRA WITH REDUCED VIS AND STRONGER WINDS. VIS MAY DROP
DOWN BRIEFLY TO IFR CONDITIONS DURING A THUNDERSTORM ALONG WITH
HEAVY DOWNPOURS. THINGS CALM DOWN AFTER 00Z. WENT AHEAD AND ADDED
MVFR BR FOR ALL BUT BHM AND MGM. COLD FRONT WILL BEGIN TO SAG
SOUTHWARD DURING THE DAY SUNDAY. HAVE ADDED VCTS FOR THE NORTHERN
TAFS BY 15Z AS ACTIVITY MAY GET GOING FAIRLY QUICKLY AGAIN
TOMORROW.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Jul 12, 1:10 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT JUL 12 2008

ALZ011>015-017>050-131130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH 8 PM ACROSS
ALL OF CENTRAL ALABAMA...WITH THE MOST CONCENTRATED ACTIVITY NEAR
AND EAST OF INTERSTATE 65.  A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...DEADLY LIGHTNING...AND WIND GUSTS
UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF CENTRAL ALABAMA SUNDAY...GENERALLY FROM 1 PM THROUGH 10 PM.
THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
LOCALIZED HEAVY RAIN...DEADLY LIGHTNING...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. BUT A FEW SEVERE STORMS MAY REQUIRE
WARNINGS SUNDAY AFTERNOON AND EVENING.

STEFKOVICH

In the hours before

Special weather statement, Jul 12, 11:14 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT SAT JUL 12 2008

ALZ026-027-121700-
ST. CLAIR-TALLADEGA-
1114 AM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES
UNTIL NOON CDT...

AT 1110 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 16 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. CLAIR COUNTY AIRPORT.
  LINCOLN.
  HOWELLS COVE.
  JACKSON SHOALS.
  TALLADEGA SUPERSPEEDWAY.
  TALLADEGA.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG
Special weather statement, Jul 12, 11:46 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SAT JUL 12 2008

ALZ025-027-035-036-121730-
CHILTON-COOSA-SHELBY-TALLADEGA-
1146 AM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR CHILTON...COOSA...SHELBY AND
TALLADEGA COUNTIES UNTIL 1230 PM CDT...

AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA SPRINGS...MOVING SOUTHEAST AT 16 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLADEGA SPRINGS.
  BLUE SPRINGS.
  MARBLE VALLEY.
  STRICKLAND CROSSROADS.
  LAY LAKE DAM.
  UNITY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

IF ON OR NEAR LAY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG
Special weather statement, Jul 12, 11:47 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT SAT JUL 12 2008

ALZ018-019-026-027-121730-
CALHOUN-ETOWAH-ST. CLAIR-TALLADEGA-
1147 AM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH...ST. CLAIR AND
TALLADEGA COUNTIES UNTIL 1230 PM CDT...

AT 1142 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF STEELE...
OR 8 MILES WEST OF MARKTON...MOVING SOUTHEAST AT 14 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILLIAMS.
  RAGLAND.
  OHATCHEE.
  SAKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jul 12, 12:28 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SAT JUL 12 2008

ALZ018>021-121815-
CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-
1228 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE...CLEBURNE AND
ETOWAH COUNTIES UNTIL 115 PM CDT...

AT 1223 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF HOKES BLUFF...MOVING SOUTHEAST AT 13
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REAVES.
  JACKSONVILLE.
  SAKS.
  BLUE MOUNTAIN.
  LIBERTY HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jul 12, 1:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SAT JUL 12 2008

ALZ021-121915-
CLEBURNE-
133 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 215 PM CDT...

AT 132 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MARS HILLS...OR 10 MILES NORTHWEST OF TALLAPOOSA...
MOVING SOUTHEAST AT 9 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK LEVEL.
  MARS HILLS.
  MUSCADINE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, Jul 12, 1:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     1 E JACKSONVILLE        33.81N 85.74W
07/12/2008                   CALHOUN            AL   EMERGENCY MNGR

            TWO TREES REPORTED DOWN NEAR THE HOLLINGSWORTH ROAD AND
            HWY 9 INTERSECTION

1145 AM     LIGHTNING        5 S TALLADEGA           33.36N 86.10W
07/12/2008                   TALLADEGA          AL   EMERGENCY MNGR

            LIGHTNING STRUCK A TREE CAUSING IT TO FALL ON AN OCCUPIED
            VEHICLE...ENTRAPMENT...BUT NO REPORTED INJURIES.

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:01 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery28 min
Jul 12, 1:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Jul 12, 1:57 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa48 min
Jul 12, 2:25 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby30 min
Jul 12, 3:13 PM CDTSevere Thunderstorm WarningBMXChambers, Lee32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.